Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Have anal itching after taking Doxycycline to prevent malaria. No rectal bleeding. What should I do?

User rating for this question
Very Good
Answered by

Urologist
Practicing since : 1991
Answered : 1415 Questions
Question
I started using doxycyclne to prevent malaria when I went on a trip to Africa (prescribed by doctor). Shortly after using it, I started having anal itching / discomfort. I have been off doxycyclne for 9 weeks but the discomfort has not stopped (it occurs after defecation). There is no rectal bleeding. What should I do?
Posted Tue, 18 Sep 2012 in Medicines and Side Effects
 
 
Answered by Dr. G.Srinivasan 9 minutes later
Hi,

Thanks for writing to XXXXXXX
Based on your history, it is most probably worm infestation and treatment is 1 to 3 days of medicines. It is unlikely a side effect of doxy.
If it persists, the GP may examine that area for any local cause like piles/fissure or fistula.
The treatment will be based on the result.
Hope this helps,
Kindly get back for doubts if any---
Regards,
Dr GS
Above answer was peer-reviewed by
 
Follow-up: Have anal itching after taking Doxycycline to prevent malaria. No rectal bleeding. What should I do? 12 minutes later
Thank you. Anal itching was listed as a possible side effect on the small leaflet that came with the doxy, and it started very shortly after I started taking it.

What medication should I use to treat worm infestation? And, how could I have got a worm infestaton?

Many thanks for your kind help.
Follow-up: Have anal itching after taking Doxycycline to prevent malaria. No rectal bleeding. What should I do? 9 minutes later
Also, I don't have itching / discomfort at night. It is only after a bowel movement.
 
 
Answered by Dr. G.Srinivasan 18 minutes later
Hi,

Thanks for your reply.
Worm infestation is usually rare in UK.
But i suspected that based on your visit to AFRICA.
IN that case, it is worthwhile waiting for a few days for spontaneous resolution if it is related to the side effect of the drug.
Otherwise, it is better to visit the GP.
Your GP would be the best person to give the right medications ( anti-helminth drugs)

Hope this helps.
Regards
Dr GS
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor